Katja Deterding, Kurt Grüngreiff, Tim O. Lankisch, Andrej Potthoff, Matthias J. Bahr, Michael P. Manns, Heiner Wedemeyer, Christian P. Strassburg
Treatment of chronic hepatitis C with type I interferons and ribavirin can be associated with exacerbation of hepatitis and sometimes liver decompensation. We report two patients with chronic hepatitis C virus infection who experienced a severe increase of bilirubin levels of up to 17 times upper the limit of normal value in the absence of deterioration of hepatic function during therapy with pegylated-interferon and ribavirin. A genetic disposition for Gilberts syndrome explained the adverse events and permitted a continuation of therapy leading to a sustained clearance of chronic hepatitis C infection. Since one patient jaundiced already during a lead-in treatment period with ribavirin monotherapy we suggest that hyperbilirubinaemia during combination therapy is primarily caused by ribavirin rather than by effects of interferon alpha on UDP-glucuronosyltransferase activities. Of note, both patients recovered from their initial unconjugated hyperbilirubinemia despite continuation of ribavirin therapy, which indicates that compensatory mechanisms leading to a normalization of UGT1A1 activity are likely.
Key words. Gilberts syndrome, Hepatitis C, Antiviral therapy